Jump to content

Dad has been getting weaker


shellybug68

Recommended Posts

Dad has been seeiing his Onc once a month now and goes in once a week for his PT/INR tests. Hospice has switched his meds for pain to Oxycotin because he told them he needed to take the hydrocodone every 4 hours instead of every 6 and they were worried that it would start to affect his liver. They said he needed a stronger pain med, which I agreed with them because he was complaining to me that his pain was coming on quicker. The first few days of taking the Oxycotin he was great, said he had no pain and was very energetic which these days I was happy for, He has been so tired since all the chemo started and ended. But, now he is having problems with bowel movements. The hospice nurse said that the oxycotin does cause some constipation so they put him on Senna and told him to adjust the dose up to three pills twice a day depending on his body's needs. After 4 days of not going, I had to call the nurse out and they had to do an enema for him. He went and they told him to continue to take the senna and to start taking Sorbitol everytime he took the oxycotin. He has been but still it takes him about two days of straining and being miserable to finally have a movement. They keep increasing the amounts of these laxatives because he isnt improving but all he keeps doing is sleeping because he is in a lot of pain and says that when he sleeps he doesnt feel it. He says he has more pain now that he did before. The problem for me is I dont know whether it is the oxycoting that is causing all of the problems or if he is just getting worse from the cancer itself. How do I tell? We go to the doctor next Wednesday and usually Dad doesnt offer too much information but I intend to question the doctor about all of this. I keep telling him to just tell the nurse that he doesnt want to be on all of this anymore because he gets agitated and tells me but I tell him he needs to tell them not me because I cant tell him to stop taking the meds or not. They have increased his Zoloft and whenever I call the nurse because he is in pain, they tell me to have him take another Ativan ( think that is how it is spelled) to relax him. Usually when he does he does calm down and manages to go to the bathroom but I just am really lost at what to do now. My husband says he notices little things that make him believe he is getting worse, but Dad keeps saying its the meds. I dont know what to think it is. Any suggestions or is anyone in the same boat or has experienced this kind of things. Thanks, Take care, Shelly

Link to comment
Share on other sites

So sorry your Dad is having a rough time of it. I know that Dennis had many of the same problems. It seemed that anything that was supposed to fix one problem would aggravate another proble. I do know that the pain meds your Dad is taking can make him very confused and agitated. I feel that the pain meds helped Dennis to take a very rapid downhill turn. He had to have the pain meds, as I could not see him in pain but when on Oxycontin, he had no desire to eat. Of course the lack of nourishment helped things spiral downhill quickly. Please encourage your Dad to talk with his doctor. You and your Dad are in my thoughts and prayers.

Link to comment
Share on other sites

Shelly,

If the insurance will cover it, ask your doctor about Fentanyl patch. It goes on the skin and dispenses medication continuously. It is for pain that is opiate-resistant, and may well be able to help your dad with the pain.

Be really cautious with all the bm stuff, the medications do slow down the bowel, and I'm sure your dad would rather not have a colonostomy. If I had had a clue about how sluggish the bowel can get on these meds, maybe between walking and eating and taking fiber I could have kept things moving enough to avoid having one myself. I do know that it is not infrequent that cancer patients have colonostomies performed.

Prayers for your dad, and I hope you both feel better soon.

Warmly,

XOXOXOX

MaryAnn

Link to comment
Share on other sites

Up until about a week ago, my father was taking Oxycodone frequently - two 5mg pills every four hours. He suffered from serious constipation while taking this medication, and the pain from the constipation was so severe that he ended up in the emergency room, and he needed to be given morphine. Luckily, his tumor-related pain is now much better, so he's no longer taking the Oxycodone, and his bowel movements are back to normal. I guess I'm writing to you with this because, like you, we were very worried that the infrequent bowel movements and accompanying pain were due to the cancer and not the meds. That turned out not to be the case - the oxycodone can cause severe bowel problems. Perhaps you could ask the oncologists about a less constipating, longer-lasting pain medication.

Best,

a.

Link to comment
Share on other sites

Shelly sorry about the rough time your father is having. I know for myself i was prescribed Percoset with my initial diagnosis. The dosage was 5/325 mg i think it was 5mg percoset 325 mg acetomenophine. They did the trick for my pain then with little to no side effects. However this time around the pain i have is extremely worse. I started taking oxycontin last Mon. I take 20 mg. X 2 per day. I also have another oxycontin IR. Immediate release for break thru pain. Luckily for the last few days i havent had alot of breakthru pain and i havent had to use them. I think the theraputic range of my dose has set in and the meds are working great at controlling my pain. I have also become constipated in the last week and this is another issue i plan on adressing in the morning when i see Drs. Thank you for the post. I will not take this constipation lighty nor any other side effects i may experience with this med. Has your father ever tried percoset Shelly? It may be worth a look depending on how severe his pain is.

Regards

Greg

Link to comment
Share on other sites

Well, Dad finally told the hospice nurse that he wasnt going to take the Oxy anymore. He told her his pain was worse with it and the pain wasnt cancer related. They agreed and said maybe his body just isnt able to accept Oxycotin. SO they put him back on the Vicodin (hydrocodone) and adjusted his dose so he can take it every 4 hours. His bowel movements have returned to normal and now he is more alert. He still is tired a lot but at least he isnt agitated and angry about being on the Oxy. He said his pain is back but its deep within his bone in his leg and that he will tolerate it. I am just glad he finally told the nurse. He would get so upset and tell me about it, but I kept telling him if he doesnt tell them, I cant do anything but suggest things for him. We go to the Dr next wednesday and my sister is coming for a visit next week so hopefully that will bring his spirits up and he will fight this all the way. I was really afraid he was giving up with this whole Oxy thing. He kept telling me that he felt like it was close to the end. Thank you all for your replies, it is always nice to know that others are in the same boat, even though I wish none of you were.Take care, Shelly

Link to comment
Share on other sites

Hi Shelly,

My dad was on Oxycotin and because his WBC was low, he had a really bad reaction (life threatening) because his body couldn't take the Oxycotin. He told his doctor he would not take it again and I agree. I suppose everybody has different reactions to different meds but my dad said that the oxycotin never really helped anyway! I hope your dad feels better. My dad is still in the hospital from his bout with the oxycotin side effects. It has been a week already!

Kathi

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...